Virginia, 2017

Tornado and Hail in Virginia, May 30, 2017

May 30, 2017 · NWS LWX · 14 events in 5 counties and zones

A boundary stalled over the area. Warm and humid conditions ahead of the boundary led to an unstable atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A boundary stalled over the area. Warm and humid conditions ahead of the boundary led to an unstable atmosphere. Showers and thunderstorms developed, and some thunderstorms became severe due to the instability and strong winds aloft.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 30, 2:30 PM EST, 2 hours 11 minutes earlier.

Area forecast discussion, May 30, 2:30 PM EST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
330 PM EDT Tue May 30 2017

.SYNOPSIS...
Weak low pressure will form over the region tonight, and linger
tomorrow near the mouth of the Potomac. The low will finally
push off the Delmarva Peninsula early Thursday, as high
pressure builds over the southeast United States through Friday.
A weak cold front will pass through the area early Saturday,
before another frontal system stalls near the region for the
remainder of the weekend. A cold frontal passage is expected on
Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
At 1830Z...storms that formed west of the Blue Ridge diminished
rapidly in intensity as they moved into the more stable air over
the northern Shenandoah Valley. SPC mesoanalysis at 18Z has a
thin strip of CAPE around 500-1000 j/kg3 in the northern and
central Shenandoah Valley. Completed a forecast update around
230 PM EDT dropping max temps this afternoon about 5-10 degrees
east of the Blue Ridge, including the Baltimore and Washington
Metro Areas.

Satellite is showing some areas of erosion as far north as
Fauquier County, but the rest of the northeast portions of the
CWA are simply socked in the low clouds, drizzle, and mist. Thus
am not expecting anything more in regard to convection than
perhaps an isolated elevate thunderstorm, and have coordinated
with SPC to update the Day 1 taking away slight risk from much
of our CWA, certainly the major metro areas of Baltimore/Washington.

LAV, MET, and MAV guidance all have low clouds and fog
redeveloping tonight, especially from DC north and east. LAV
at Dulles has a 6 hour period of ceilings at or below OVC020 and
visibilities less than 0.5 miles. Good potential for Dense Fog
Advisories to be issued later this evening.  Lows will range
from the mid 50s west to mid 60s metros.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Clouds and fog will erode Wednesday as winds become southwest
around daybreak. Expect low clouds to erode in the mid-morning
timeframe, with more certainty in the forecast than it was today
(Tuesday).

Final front and shortwave will be approaching, but likely not
until late in the day into the evening. Have timed precipitation
chances accordingly. 12Z NAM has CAPEs increasing to 1000-1500
j/kg3 on Wednesday afternoon and the 12Z GFS has instability
increasing too, so along with the decent shear forecast,
potential for gusty showers and thunderstorms during the
afternoon/evening.

With the front clearing the area late at night, drier air will
arrive and likely last through Thursday night as surface high
pressure slides across the area. Temperatures will be
seasonable.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Latest guidance suggests that Friday could be mainly dry with
maybe some showers and tstorms in the afternoon and evening,
mainly in the higher elevations and northern part of our CWA. A
frontal boundary nearby will push through or stall over us late
Saturday into Monday. A wave of low pressure will approach from
the west sometime Sunday into Sunday night. Showers and
thunderstorms possible from Saturday afternoon and into Monday
with the boundary nearby. Front pushes south Monday with
conditions possibly becoming drier on Monday into Tuesday.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Terminal guidance, especially the LAMP, is painting a picture
of low ceilings and visibilities tonight, especially for KIAD,
KBWI, and to a lesser extent, KDCA. Expecting the 00Z TAF
package to be reduced to LIFR at the major airports tonight,
with the potential for VLIFR at KIAD. KCHO is the only terminal
spared from conditions, even though expecting MVFR there even
for mist.

Low clouds should be quicker to erode Wednesday. A front will
move through late in the day with a chance for showers and
perhaps a thunderstorm.

VFR conditions are expected late Wednesday night through
Thursday night as high pressure builds across the area.

Mainly VFR conditions expected on Friday and into
early Saturday. Sub-VFR conditions expected Saturday afternoon into
Sunday with boundary nearby.

&&

.MARINE...
Just low clouds and visibilities tonight over the waters as the
bay and tidal Potomac is locked into easterly/southeasterly flow
through late tonight. Winds will finally go south towards
dawn, and the potential for some gusty showers and
thunderstorms on Wednesday afternoon and evening over the
waters.

A cold front will move through Wednesday night with another
chance for showers and perhaps a storm. At this time it appears
post frontal westerly flow remains below SCA. Light winds with
high pressure Thursday and Thursday night.

Mainly dry conditions expected on Friday and into early
Saturday. Showers and thunderstorms expected Saturday afternoon
into Sunday at times with boundary nearby. Winds will be below
the small craft advisory threshold.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until 4 PM EDT this afternoon for
     DCZ001.
MD...Coastal Flood Advisory until 4 PM EDT this afternoon for
     MDZ508.
     Coastal Flood Advisory until 3 PM EDT this afternoon for
     MDZ014.
     Coastal Flood Advisory until midnight EDT tonight for MDZ017.
VA...Coastal Flood Advisory until 4 PM EDT this afternoon for
     VAZ054.
WV...None.
MARINE...None.

&&

SYNOPSIS...Lee
NEAR TERM...Lee
SHORT TERM...Lee
LONG TERM...IMR
AVIATION...Lee/IMR
MARINE...Lee/IMR
Hazardous weather outlook, May 30, 9:30 AM EST, 7 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1030 AM EDT Tue May 30 2017

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-311430-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1030 AM EDT Tue May 30 2017

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms with damaging wind gusts and large
hail are possible this afternoon into this evening. The greatest
risk of severe weather away from the Chesapeake Bay.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-311430-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1030 AM EDT Tue May 30 2017

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms with damaging wind gusts and large
hail are possible this afternoon into this evening. The greatest
risk of severe weather is in western Maryland.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

HTS

The radar

The Sterling radar (KLWX), 58 km away, was scanning. The volume nearest the first event began at 21:39 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 5 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Culpeper

When
May 30, 4:41 PM EST
Where
Culpeper County, 1.54 mi NNE of Rixeyville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.599, -77.955

A tree was down near the intersection of Oak Shade road and Little Fort Church Road.

Thunderstorm Wind, Culpeper

When
May 30, 4:42 PM EST
Where
Culpeper County, 0.69 mi S of Jeffersonton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.620, -77.899

A tree was down near the intersection of Myers Mill Road and Jeffersonton Road.

Thunderstorm Wind, Culpeper

When
May 30, 4:45 PM EST
Where
Culpeper County, 0.48 mi WNW of Lakota
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.583, -77.878

A few trees were down near the intersection of Lakota Road and Clover Hill Road.

Thunderstorm Wind, Frederick

When
May 30, 4:48 PM EST
Where
Frederick County, 1.93 mi ENE of Burning Knolls
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.184, -78.099

A few large trees fell onto trailers near the intersection of Route 7 and Woods Mill Road. Trees were also down in a neighborhood between Route 7 and Route 659.

Thunderstorm Wind, Clarke

When
May 30, 4:55 PM EST
Where
Clarke County, 5.06 mi WNW of Berryville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.174, -78.059

A tree was down on Moose Road just south of Route 7.

Tornado, Clarke

When
May 30, 4:59 PM EST to 5:01 PM EST
Where
Clarke County, 1.98 mi NW of Berryville to 1.61 mi NW of Berryville
Rating
EF0
Path length
0.45 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
39.168, -77.999

The National Weather Service in Baltimore MD/Washington DC has confirmed through storm survey and radar analysis the touchdown of a brief, EF-0 tornado near Berryville in Clarke County Virginia on May 30, 2017.

Damage began near the intersection of Trapp Hill Road and Harry Byrd Highway (Route 7), with an oak tree uprooted, falling to the east along a driveway leading to an estate home on Trapp Hill Road.

This area has hilly terrain, and it appears that the tornado skipped a few valleys before doing more damage in the 1000 block of Trapp Hill Road. At a residence in the 1000 block of Trapp Hill Road, numerous large branches were down, along with uprooted hardwood trees. The protective coverings of a wood pile was strewn towards the south, whereas leave splatter at the residence was observed on both the northwest and southwest portion of the structure. Finally, one 18-inch diameter pine tree was snapped at about 30 feet off the surface, and with the snapped portion of |the tree falling to the west. The magnitude and chaotic nature of tree damage in this localized area is consistent with tornadic damage at the EF-0 scale, with estimated winds 65 mph.

The KLWX WSR-88D Weather Radar located in Sterling, Virginia, exhibited a pronounced hook echo in the 0.5 angle reflectivity products starting at 5:53 PM EDT, and continuing through 6:02 PM EDT. While hook echoes in of themselves do not constitute proof of a tornado, it does provide corroborating evidence that is|consistent with the damage path.

The residents of the impacted household were subscribed to the Clarke County Citizen Alert System, and were notified via telephone and text message of the Tornado Warning that was issued in advance of this storm. This provided them several minutes to move to the basement of their home, decreasing their risk of injury due to the tornado. The National Weather Service Baltimore/Washington Weather Forecast Office encourages citizens throughout the area to take advantage of their countys emergency notification services.

The National Weather Service would like to thank the residents who reported the damage and helped survey the area; the Clarke County Department of Fire, EMS, Emergency Management; and the Virginia Department of Emergency Management for coordination.

Thunderstorm Wind, Fauquier

When
May 30, 5:04 PM EST
Where
Fauquier County, 0.65 mi WNW of Remington
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.534, -77.811

Several large trees were down in Remington.

Hail, Fauquier

When
May 30, 5:07 PM EST
Where
Fauquier County, 0.64 mi NE of Bealeton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.577, -77.762

Quarter sized hail was reported.

Hail, Clarke

When
May 30, 5:08 PM EST
Where
Clarke County, 1.24 mi NW of Berryville
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
39.161, -77.989

Quarter sized hail was reported.

Hail, Clarke

When
May 30, 5:10 PM EST
Where
Clarke County, 1.16 mi WNW of Berryville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.159, -77.988

Half dollar sized hail was reported.

Hail, Stafford

When
May 30, 6:05 PM EST
Where
Stafford County, 0.32 mi W of Mountain View
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.471, -77.476

Quarter sized hail was reported.

Hail, Stafford

When
May 30, 6:12 PM EST
Where
Stafford County, 1.65 mi NE of Berea
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.367, -77.498

Quarter sized hail was reported.

Thunderstorm Wind, Stafford

When
May 30, 6:15 PM EST
Where
Stafford County, 2.2 mi NW of Brooke
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
38.398, -77.453

A wind gust of 59 mph was reported.

Thunderstorm Wind, Stafford

When
May 30, 6:16 PM EST
Where
Stafford County, 0.72 mi WSW of Sullivan
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.315, -77.411

A couple of trees were down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2017Every state in 2017This day in weather historyThe tornado archive for Virginia, 2017Warnings in Virginia, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696165, 696167, 696169, 696170, 696171, 696182, 696172, 696160, 696161, 696162, 696164, 696163, 696174, 696173.